Alert archive / Rhode Island / Freeze Warnings in 2006

Freeze Warning 4, NWS Boston/Norton, MA

November 3, 2006Barnstable County, Massachusetts; 4 counties in Rhode Island

NWS Boston/Norton, MA issued this freeze warning at Nov 3, 2006, 2:25 PM EST for Barnstable County, Massachusetts; 4 counties in Rhode Island. It took effect at Nov 4, 2006, 12:00 AM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 3, 2006, 2:25 PM EST (19:25 UTC)
In effect from
Nov 4, 2006, 12:00 AM EST
Expired
Nov 4, 2006, 9:00 AM EST
In force
9 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI

The radar

The Boston radar (KBOX), 30 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 7.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2006-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2006-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -129 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
-129 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBOX 031925
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
225 PM EST FRI NOV 3 2006

...A FREEZE WARNING HAS BEEN ISSUED FOR PORTIONS OF RHODE ISLAND AND
CAPE COD FOR LATE TONIGHT...

.THE COLDEST AIR OF THE FALL THUS FAR WILL SETLLED ACROSS SOUTHERN
NEW ENGLAND TONIGHT AS AN AREA OF HIGH PRESSURE BUILDS EAST FROM THE
OHIO VALLEY. CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO
DROP OFF QUICKLY AFTER SUNSET...AND BOTTOM OUT BELOW FREEZING ACROSS
MUCH OF THE AREA.

MAZ022-RIZ002-004-005-007-040330-
/O.NEW.KBOX.FZ.W.0004.061104T0500Z-061104T1400Z/
BARNSTABLE MA-SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-BRISTOL RI-
NEWPORT RI-
INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN...
PROVIDENCE...WARWICK...BRISTOL...NEWPORT
225 PM EST FRI NOV 3 2006

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
SATURDAY. 

TEMPERATURES ACROSS SOUTHEASTERN RHODE ISLAND AND CAPE
COD...ESPECIALLY WEST OF HYANNIS...WILL DROP OFF INTO THE 25 TO 30
DEGREE RANGE LATE TONIGHT. THIS WILL PROVIDE THE FIRST FREEZE OF THE
FALL TO THESE AREAS.

A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS.  THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNING AREA ARE ADVISED TO HARVEST OR PROTECT
TENDER VEGETATION.  ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$

SR
2 follow-up statements
000 
WWUS71 KBOX 040327
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1027 PM EST FRI NOV 3 2006

...A FREEZE WARNING REMAINS IN EFFECT FOR PORTIONS OF RHODE ISLAND
AND CAPE COD OVERNIGHT...

.THE COLDEST AIR OF THE FALL THUS FAR WILL SETTLED ACROSS SOUTHERN
NEW ENGLAND OVERNIGHT AS AN AREA OF HIGH PRESSURE BUILDS EAST FROM
THE OHIO VALLEY. TEMPERATURES HAVE DROPPED QUICKLY THROUGH THE
EVENING HOURS WITH CLEAR SKIES AND LIGHT WINDS...AND BOTTOM OUT
BELOW FREEZING ACROSS MUCH OF THE AREA.

MAZ022-RIZ002-004-005-007-041400-
/O.CON.KBOX.FZ.W.0004.061104T0500Z-061104T1400Z/
BARNSTABLE MA-SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-BRISTOL RI-
NEWPORT RI-
INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN...
PROVIDENCE...WARWICK...BRISTOL...NEWPORT
1027 PM EST FRI NOV 3 2006

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST SATURDAY...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST SATURDAY. 

TEMPERATURES ACROSS SOUTHEASTERN RHODE ISLAND AND CAPE COD...
ESPECIALLY WEST OF HYANNIS...WILL DROP OFF INTO THE 25 TO
30 DEGREE RANGE OVERNIGHT. THIS WILL BRING THE FIRST FREEZE  
OF THE FALL TO THESE AREAS.

A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST 
TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE
WARNING AREA ARE ADVISED TO HARVEST VEGETATION. ALSO...POTTED PLANTS
NORMALLY LEFT OUTDOORS SHOULD BE BROUGHT INSIDE AWAY FROM THE COLD.

$$

VALLIER-TALBOT
000 
WWUS71 KBOX 040850
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
350 AM EST SAT NOV 4 2006

...A FREEZE WARNING REMAINS IN EFFECT FOR PORTIONS OF RHODE
ISLAND AND CAPE COD THIS MORNING...

MAZ022-RIZ002-004-005-007-041400-
/O.CON.KBOX.FZ.W.0004.000000T0000Z-061104T1400Z/
BARNSTABLE MA-SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-BRISTOL RI-
NEWPORT RI-
INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN...
PROVIDENCE...WARWICK...BRISTOL...NEWPORT
350 AM EST SAT NOV 4 2006

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

THE COLDEST AIR OF THE FALL HAS SETTLED ACROSS SOUTHERN NEW ENGLAND
THIS MORNING...WITH PREDAWN TEMPERATURES ALREADY AROUND
FREEZING ACROSS SOUTHEASTERN RHODE ISLAND AND CAPE COD...ESPECIALLY
WEST OF HYANNIS.  THIS ALSO INCLUDES THE CITIES AND TOWNS OF CHATHAM...
FALMOUTH...PROVINCETOWN...PROVIDENCE...WARWICK...BRISTOL AND NEWPORT.

BY SUNRISE...TEMPERATURES ACROSS THIS AREA WILL BE AT OR BELOW
FREEZING. THIS WILL BRING THE FIRST FREEZE OF THE FALL TO THESE
AREAS. A FREEZE WARNING HAS NOT BE ISSUED ELSEWHERE AS MOST OF THE
REGION HAS ALREADY EXPERIENCED THE SEASONS FIRST FREEZE.

A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNING AREA ARE ADVISED TO HARVEST VEGETATION.
ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE BROUGHT
INSIDE AWAY FROM THE COLD.

$$


NOCERA

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this freeze warning went out at Nov 3, 4:27 AM EST, 9 hours 58 minutes earlier.

Area forecast discussion, Nov 3, 4:27 AM EST, 9 hours 58 minutes before
AREA FORECAST DISCUSSION..UPDATED LONG TERM..
NATIONAL WEATHER SERVICE TAUNTON MA
427 AM EST FRI NOV 3 2006

...SIGNIFICANT BELOW NORMAL COLD DRY WX THROUGH THIS WEEKEND
TRANSITIONS TO ABOVE NORMAL TEMPS NEXT WEEK WITH CONSIDERABLE WAA
CLOUDINESS INCLUDING POSSIBLE SHOWERS LATE TUE OR WED...

.SHORT TERM /TODAY THROUGH SATURDAY/...
...BELOW NORMAL TEMPS REMAIN IN THE FCST THIS PERIOD...
POTENT SHORT WAVE AND SECONDARY COLD FRONT JUST TO THE W OF SRN NEW
ENGLAND AT 3 AM...AND MOVING NE. THIS FEATURE MAY BE ABLE TO GENERATE
A FEW FLURRIES/SPRINKLES THIS MORNING...OTHERWISE ITS MAIN IMPACT
WILL BE TO DELIVER BELOW NORMAL TEMPS ACRS THE RGN TODAY/TNGT AND AT
LEAST INTO SATURDAY. ITS ARRIVAL EARLY THIS MORNING MAY BE
ACCOMPANIED BY NW WINDS BRIEFLY GUSTING TO 20-30 MPH.

BEHIND DEPARTING SHORT WAVE...EXPECTING STRONG SUBSIDENCE WHICH WILL
YIELD SUNSHINE FOR THE BALANCE OF THE DAY...OTHER THAN FEW-SCT
CUMULUS CLOUDS TAFTN. IN ADDITION...STRONG COLD AIR ADVECTION TDA
BEHIND DEPARTING SHORT WAVE.

STRONG MDL AGREEMENT REGARDING THERMAL PROFILE OF POST FRONTAL
AIRMASS...WITH 00Z GFS/NAM/UKMET/NGM AND GFS ENSEMBLES INDICATING 850
MB TEMPS LWRG TO -8C TAFTN AND REMAINING THERE THROUGH SAT. GD BLYR
MIXING TO 800 MB COMBINED WITH WEST-NORTHWEST WIND DOWNSLOPE
COMPONENT...TEMPS WILL APPROACH 50 ALONG THE COASTAL PLAIN WITH L40S
HIER TRRN AND M40S ELSEWHERE. THESE NUMBERS ARE ABOUT 5 TO 10 DEGS
BELOW NORMAL FOR EARLY NOV.

DEEP LAYER WEST-NORTHWEST FLOW WILL CONTINUE TO DELIVER COLD AND DRY
WX INTO THE AREA TONIGHT AND SAT. A LOW AMPLITUDE SHORT WAVE WILL
TRAVERSE THE REGION TONIGHT AND MAY RESULT IN SOME CLOUDINESS. NOT
EXPECTING ANY PRECIP WITH THIS FEATURE AS COLUMN IS VERY DRY.
HWR...THERE IS A LOW RISK OF FLURRIES/SNOW SHOWERS ACRS I91 CORRIDOR
AND POINTS W TDA THRU SAT...AS BLYR FLOW MAY TRANSPORT LAKE EFFECT
PLUME INTO THIS AREA. OTHERWISE...AT LEAST PARTIAL SUNSHINE EXPECTED
SAT ALNG WITH CHILLY TEMPS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
500 MB RIDGE TENDS TO BUILD ALONG THE EAST COAST REVERSING THE
CURRENT CHILLY WEEKEND.

THIS FCST PKG ADJUSTED FORECAST GRIDS MOST PERIODS WITH A GENERAL
INCREASE IN CLOUD COVER SUNDAY THROUGH WEDNESDAY ALONG WITH A SMALL
INCREASE IN POPS. BLV SEVERAL PERIODS OF WAA MID DECK OVC SUN AFTN
THRU TUE. CONCEIVABLE WELL SEE WAA SW-- W OF CT RVR SUN AFTN BUT DID
NOT RUN THE TOOL FOR FLURRIES ATTM.

BY LATE TUE OR WED...POSSIBLE SEVERAL HOURS OF SHOWERS...THO 00Z/3
GFS ENS DO NOT AGREE THIS SOON. THEREFORE ADJUSTMENTS TO POP AND SKY
GRIDS WERE RELATIVELY SMALL DUE TO TIMING UNCERTAINTY.

THIS PATTERN SHOULD EVOLVE INTO A WAA SHOWER EVENT BETWEEN SOMETIME
LATE ON ELECTION DAY AND WEDNESDAY NIGHT.

THEREAFTER...IT COULD WARM TO MUCH ABOVE NORMAL FOR A DAY OR SO LATE
NEXT WEEK.

BLV THIS ISSUED FCST IS TOO OPTIMISTICLY DRY REGARDING CLOUD COVER...
POPS...DEWPOINTS AND TEMPS ALSO MAY NEED SOME WARMING NEXT TUE-THU.
IF FUTURE COLLABORATION AGREES...THE LATE FRIDAY AFTN ISSUANCE
MAY BE TRENDED MILDER AND MORE MOIST.

&&
.AVIATION...
VFR CONDITIONS TDA THRU SAT. AREAS OF MVFR IN THE HIGHER TERRAIN.

&&

.MARINE...
SMALL CRAFT ADVISORY EARLY THIS MORNING AS NW WINDS BRIEFLY GUSTS TO
25 KT WITH ARRIVAL OF SECONDARY COLD FRONT. OTHERWISE...EXPECTING NW
WNDS OF AROUND 15 KT TDA THRU SAT.

LONG RANGE...MARGINAL SCA SEAS STILL POSS SAT NIGHT IN THE SE OUTER
WATERS. NEXT POSSIBLE SIGNIFICANT SCA EVENT COULD BE NEXT TUE OR WED.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ254-255 UNTIL
3      AM FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ231>235-237-250-254-255 UNTIL 10
     AM FRIDAY.
&&

SHORT TERM...NOCERA
LONG TERM...DRAG
AVIATION...NOCERA
MARINE...DRAG/NOCERA
Hazardous weather outlook, Nov 3, 5:10 AM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
510 AM EST FRI NOV 3 2006

ANZ230>237-250-254-255-270-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-041010-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-
WATERS FROM MERRIMACK RIVER MA TO WATCH HILL RI FROM 25 TO 40 NM-
WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-WESTERN NORFOLK-
WESTERN PLYMOUTH-WINDHAM-
510 AM EST FRI NOV 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT
A FREEZE WARNING MAY BE ISSUED IN THIS AFTERNOONS FORECAST FOR LATE
TONIGHT IN SEVERAL OF THE REMAINING URBAN AND/OR COASTAL LOCATIONS
THAT HAVE YET TO EXPERIENCE THIS FALLS KILLING FREEZE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
OTHER THAN THE THREAT OF FREEZING CONDITIONS FOR NANTUCKET...CAPE
COD...BOSTON AND THE REGION ADJACENT LOWER NARRAGANSETT BAY THIS
WEEKEND...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED UNTIL FURTHER NOTICE.

DRAG

Nearby

Freeze Warnings in Rhode Island, 2006Freeze Warnings in Massachusetts, 2006Every freeze warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.